Delayed Dexamethasone Absorption from Gluteal Abscesses: Persistent Iatrogenic Cushing Syndrome.

IF 2.5 Q3 ENDOCRINOLOGY & METABOLISM
Domas Grigoravicius, Karolis Laucius, Rasa Ugenskiene, Vaida Stankute, Zydrune Visockiene
{"title":"Delayed Dexamethasone Absorption from Gluteal Abscesses: Persistent Iatrogenic Cushing Syndrome.","authors":"Domas Grigoravicius, Karolis Laucius, Rasa Ugenskiene, Vaida Stankute, Zydrune Visockiene","doi":"10.1177/11795514251376453","DOIUrl":null,"url":null,"abstract":"<p><p>Iatrogenic Cushing syndrome can occur due to the use of external glucocorticoids. We present a case involving prolonged exposure to glucocorticoids from intramuscular dexamethasone injections, with diagnosis confirmed via abscess fluid analysis. This underscores the importance of considering altered pharmacokinetics when faced with unexplained hypercortisolism. A 46-year-old woman experienced hypertension, weakness, edema, and increasing abdominal striae over 6 months. Her history included undocumented intramuscular injections for back pain a year earlier, which resulted in bilateral gluteal abscesses. Laboratory results showed suppressed morning cortisol and adrenocorticotrophic hormone levels, while imaging ruled out structural abnormalities. Although serum tests were negative, liquid chromatography-mass spectrometry performed on abscess fluid detected dexamethasone (81.1 nmol/L), confirming iatrogenic Cushing syndrome. This case highlights how local tissue changes, such as abscesses, can significantly modify glucocorticoid pharmacokinetics, creating a prolonged reservoir effect and sustained systemic exposure lasting more than a year after injection. Overall, atypical pharmacokinetics are important in cases of unexplained hypercortisolism, especially when local tissue alterations influence drug absorption and clearance. Analyzing collections like abscess fluid can provide vital diagnostic clues in complex suspected cases of iatrogenic Cushing syndrome.</p>","PeriodicalId":44715,"journal":{"name":"Clinical Medicine Insights-Endocrinology and Diabetes","volume":"18 ","pages":"11795514251376453"},"PeriodicalIF":2.5000,"publicationDate":"2025-12-01","publicationTypes":"Journal Article","fieldsOfStudy":null,"isOpenAccess":false,"openAccessPdf":"https://www.ncbi.nlm.nih.gov/pmc/articles/PMC12673054/pdf/","citationCount":"0","resultStr":null,"platform":"Semanticscholar","paperid":null,"PeriodicalName":"Clinical Medicine Insights-Endocrinology and Diabetes","FirstCategoryId":"1085","ListUrlMain":"https://doi.org/10.1177/11795514251376453","RegionNum":0,"RegionCategory":null,"ArticlePicture":[],"TitleCN":null,"AbstractTextCN":null,"PMCID":null,"EPubDate":"2025/1/1 0:00:00","PubModel":"eCollection","JCR":"Q3","JCRName":"ENDOCRINOLOGY & METABOLISM","Score":null,"Total":0}
引用次数: 0

Abstract

Iatrogenic Cushing syndrome can occur due to the use of external glucocorticoids. We present a case involving prolonged exposure to glucocorticoids from intramuscular dexamethasone injections, with diagnosis confirmed via abscess fluid analysis. This underscores the importance of considering altered pharmacokinetics when faced with unexplained hypercortisolism. A 46-year-old woman experienced hypertension, weakness, edema, and increasing abdominal striae over 6 months. Her history included undocumented intramuscular injections for back pain a year earlier, which resulted in bilateral gluteal abscesses. Laboratory results showed suppressed morning cortisol and adrenocorticotrophic hormone levels, while imaging ruled out structural abnormalities. Although serum tests were negative, liquid chromatography-mass spectrometry performed on abscess fluid detected dexamethasone (81.1 nmol/L), confirming iatrogenic Cushing syndrome. This case highlights how local tissue changes, such as abscesses, can significantly modify glucocorticoid pharmacokinetics, creating a prolonged reservoir effect and sustained systemic exposure lasting more than a year after injection. Overall, atypical pharmacokinetics are important in cases of unexplained hypercortisolism, especially when local tissue alterations influence drug absorption and clearance. Analyzing collections like abscess fluid can provide vital diagnostic clues in complex suspected cases of iatrogenic Cushing syndrome.

Abstract Image

Abstract Image

Abstract Image

臀脓肿延迟地塞米松吸收:持续性医源性库欣综合征。
医源性库欣综合征可因使用外用糖皮质激素而发生。我们提出一个病例涉及长期暴露于糖皮质激素肌肉注射地塞米松,诊断通过脓肿液分析证实。这强调了在面对不明原因的高皮质醇症时考虑改变药代动力学的重要性。一位46岁的女性在6个月的时间里经历了高血压、虚弱、水肿和腹部条纹的增加。她的病史包括一年前因背部疼痛进行肌肉注射,导致双侧臀脓肿。实验室结果显示早上皮质醇和促肾上腺皮质激素水平受到抑制,而影像学检查排除了结构异常。虽然血清检测为阴性,但对脓肿液进行液相色谱-质谱分析检测到地塞米松(81.1 nmol/L),证实医源性库欣综合征。本病例强调了局部组织改变,如脓肿,如何显著改变糖皮质激素的药代动力学,产生长期的储库效应和注射后持续一年以上的全身暴露。总的来说,非典型药代动力学在不明原因的高皮质醇症中很重要,特别是当局部组织改变影响药物吸收和清除时。分析脓肿液等收集物可以为复杂的医源性库欣综合征疑似病例提供重要的诊断线索。
本文章由计算机程序翻译,如有差异,请以英文原文为准。
求助全文
约1分钟内获得全文 求助全文
来源期刊
CiteScore
4.30
自引率
0.00%
发文量
15
审稿时长
8 weeks
×
引用
GB/T 7714-2015
复制
MLA
复制
APA
复制
导出至
BibTeX EndNote RefMan NoteFirst NoteExpress
×
提示
您的信息不完整,为了账户安全,请先补充。
现在去补充
×
提示
您因"违规操作"
具体请查看互助需知
我知道了
×
提示
确定
请完成安全验证×
copy
已复制链接
快去分享给好友吧!
我知道了
右上角分享
点击右上角分享
0
联系我们:info@booksci.cn Book学术提供免费学术资源搜索服务,方便国内外学者检索中英文文献。致力于提供最便捷和优质的服务体验。 Copyright © 2023 布克学术 All rights reserved.
京ICP备2023020795号-1
ghs 京公网安备 11010802042870号
Book学术文献互助
Book学术文献互助群
群 号:604180095
Book学术官方微信
小红书